Florida, 2014Lightning Strike in Florida, October 14, 2014
October 14, 2014 · NWS TBW · 1 event in 1 county or zone
A cold front moved through the region, accompanied by a line of showers and thunderstorms. A lightning strike from one of these storms set fire to a shed in Dunedin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, accompanied by a line of showers and thunderstorms. A lightning strike from one of these storms set fire to a shed in Dunedin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 14, 3:14 PM EST, 46 minutes earlier.
Area forecast discussion, Oct 14, 3:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
414 PM EDT TUE OCT 14 2014
.SHORT TERM...
COLD FRONT CONTINUES TO PUSH THROUGH THE PANHANDLE THIS AFTERNOON WITH
SHOWERS AND TSTMS OUT AHEAD OF IT. AFTER COORDINATION WITH SPC A
FEW MINUTES AGO...DECIDED TO DROP THE SVR THUNDERSTORM WATCH FOR
LEVY AND CITRUS COUNTIES AS THE SVR THREAT APPEARS TO BE GREATLY
DIMINISHED FROM WHERE IT WAS A FEW HOURS AGO. SOME GUSTY WINDS
REMAIN POSSIBLE WITH THE STRONGEST OF STORMS...HOWEVER THE OVERALL
SEVERE THREAT SHOULD BE MINIMAL AT THIS TIME.
OTHERWISE...THE FRONT WILL CONTINUE TO PROVIDE THE AREA WITH HIGH
CHANCES FOR PRECIP THROUGH THE AFTN AND EVENING AND INTO THE DAY
TOMORROW. AHEAD OF THE FRONT...THE WARM AND MUGGY AIRMASS WILL
REMAIN IN PLACE WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S.
FOR TOMORROW...TEMPS WILL BE SOMEWHAT DEPENDENT ON CLOUD COVER AND
PRECIP ACROSS THE AREA. THE DRIER AIR BEHIND THE FRONT WILL CLEAR
THE AREA OUT FROM NORTH TO SOUTH AS THE DAY PROGRESSES WITH THE
FRONT EXPECTED TO BE CLEAR OF THE CWA BY LATE AFTERNOON. WINDS WILL
BECOME NW BEHIND THE FRONT. AS IT STANDS NOW...HIGHS IN THE NATURE
COAST WILL TOP OUT AROUND 80 OR SO WITH UPPER 80S EXPECTED IN FAR
SW FLORIDA. WILL HAVE TO KEEP AN EYE ON THE PROGRESS OF THE FRONT
HOWEVER AS DIFFERENCES IN TIMING WILL HAVE AN IMPACT ON TEMP/POP
FORECAST FOR THE DAY TOMORROW.
&&
.PREVIOUS LONG TERM...
MODELS ARE IN GOOD AGREEMENT THROUGH SATURDAY WITH THE COLD FRONT
EXITING THE AREA WEDNESDAY NIGHT AND COOLER AND DRIER HIGH PRESSURE
BUILDING INTO THE AREA FROM THE WEST. HIGH PRESSURE WILL THEN MOVE
EAST OVER THE NORTHERN GULF TO OVER THE STATE THROUGH SATURDAY. FROM
THERE MODELS DIFFER A BIT WITH THE GFS WEAKENING THE RIDGING AS IT
CONTINUES TO SHIFT IT EAST TO OVER THE ATLANTIC...AND THE ECMWF
WEAKENS THE RIDGING OVER THE AREA TO BRING IN A WEAK DRY FRONT
SUNDAY AND STALLING AND DISSIPATING IT ACROSS THE AREA MONDAY.
THE RAIN SHOULD BE CLEARING OUT WEDNESDAY NIGHT AND HAVE JUST A
SLIGHT CHANCE IN FOR THE EVENING ACROSS THE EXTREME SOUTHERN ZONES.
HAVE CONDITIONS REMAINING DRY THROUGH THE REST OF THE PERIOD.
TEMPERATURES WILL DROP A FEW DEGREES BELOW NORMAL BEHIND THE FRONT
TO START THE PERIOD. TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH
FRIDAY NIGHT...THEN MODERATE BACK TO NEAR NORMAL OVER THE WEEKEND
AND THROUGH MONDAY. WEST TO NORTHWEST FLOW WILL SHIFT TO THE NORTH
AND NORTHEAST SATURDAY...THEN SHIFT TO THE EAST THROUGH MONDAY.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL REDUCE CIGS AND VSBYS TO MVFR/IFR
AT TIMES THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. THE FRONT
WILL GRADUALLY PUSH THROUGH THE AREA TOMORROW WITH SKIES CLEARING
BEHIND THE FRONT WITH NW WINDS BEHIND IT.
&&
.MARINE...
A COLD FRONT WILL CONTINUE TO SAG SOUTH THROUGH THE STATE THROUGH TOMORROW.
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT ARE SLOWLY DIMINISHING
IN INTENSITY AT THE MOMENT BUT ARE EXPECTED TO CONTINUE TO PUSH ASHORE
AND SPREAD SOUTH THROUGH THE SOUTHERN ZONES THIS EVENING AND OVERNIGHT
TONIGHT. AS THE FRONT MOVES THROUGH...WINDS WILL VEER BECOMING NW BEGINNING
IN THE EARLY MORNING HOURS FOR THE NORTHERN ZONES AND THE EARLY AFTERNOON
FOR THE SOUTHERN ZONES GUSTING TO 15 TO 20 MPH. WINDS AND SEAS DIMINISH
IN TIME FOR THE WEEKEND AS HIGH PRESSURE REESTABLISHES OVER THE
AREA. SMALL CRAFT ADVISORY WILL EXPIRE THIS EVENING AS WINDS WILL
FALL BELOW 20 KTS.
&&
.FIRE WEATHER...
NO CONCERNS EXPECTED IN THE SHORT TERM. DRIER AIR WILL MOVE INTO
THE AREA BEHIND THE COLD FRONT BUT RH LEVELS SHOULD REMAIN AT OR
ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 84 65 81 / 80 50 10 10
FMY 75 88 66 83 / 60 60 20 10
GIF 72 87 63 81 / 80 60 10 10
SRQ 73 85 64 81 / 70 60 10 10
BKV 70 85 53 81 / 80 50 10 0
SPG 76 84 69 80 / 80 60 10 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR COASTAL
CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/AVIATION/FIRE WEATHER...11/MCKAUGHAN
LONG TERM...24/HUBBARD
MARINE...20/BARRON
DECISION SUPPORT...02/GARCIAHazardous weather outlook, Oct 14, 4:39 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
539 AM EDT TUE OCT 14 2014
FLZ043-139-142-148-239-242-248-GMZ850-870-150800-
SUMTER-COASTAL LEVY-COASTAL CITRUS-COASTAL HERNANDO-INLAND LEVY-
INLAND CITRUS-INLAND HERNANDO-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
539 AM EDT TUE OCT 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG TO
SEVERE WIND GUSTS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES. AN ISOLATED TORNADO CANNOT BE RULED OUT.
...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS AND SEAS UP TO 7 FEET WILL CREATE
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED FOR WEDNESDAY. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
FLZ050-052-056-057-061-149-151-155-160-162-165-249-251-255-260-
262-265-GMZ830-836-853-856-873-876-150800-
PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND PASCO-INLAND HILLSBOROUGH-
INLAND MANATEE-INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-
TAMPA BAY WATERS-CHARLOTTE HARBOR AND PINE ISLAND SOUND-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
539 AM EDT TUE OCT 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG TO
SEVERE WIND GUSTS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.
...RIP CURRENT IMPACT...
HIGH SURF WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES.
...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS AND SEAS UP TO 6 FEET WILL CREATE
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED FOR WEDNESDAY. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
HUBBARD
In the hours before
Special weather statement, Oct 14, 1:00 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EDT TUE OCT 14 2014
FLZ139-239-141830-
INLAND LEVY-COASTAL LEVY-
200 PM EDT TUE OCT 14 2014
...STRONG THUNDERSTORMS WILL AFFECT WESTERN LEVY COUNTY...
AT 200 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 12 MILES
WEST OF FOWLERS BLUFF TO 12 MILES NORTHWEST OF CEDAR KEY TO 12 MILES
SOUTHWEST OF CEDAR KEY...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTHWEST OF CROSS CITY TO 12 MILES NORTHWEST OF CEDAR KEY TO 12
MILES SOUTHWEST OF CEDAR KEY...MOVING NORTHEAST AT 30 MPH...THAT WILL
AFFECT CEDAR KEY...MANATEE SPRINGS STATE PARK AND FOWLERS
BLUFF...THROUGH 230 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR NORTHWESTERN FLORIDA.
LAT...LON 2906 8262 2903 8278 2908 8283 2912 8281
2915 8284 2917 8299 2909 8303 2914 8307
2911 8308 2910 8305 2909 8307 2910 8308
2912 8310 2918 8308 2926 8309 2929 8317
2940 8303 2954 8299 2959 8294 2959 8289
TIME...MOT...LOC 1800Z 220DEG 26KT 2944 8321 2927 8318
2909 8321
RAGSpecial weather statement, Oct 14, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT TUE OCT 14 2014
FLZ043-052-248-249-251-142115-
POLK-SUMTER-INLAND HERNANDO-INLAND HILLSBOROUGH-INLAND PASCO-
422 PM EDT TUE OCT 14 2014
...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO...NORTHEASTERN
HILLSBOROUGH...NORTHWESTERN POLK...SOUTHEASTERN HERNANDO AND SOUTHERN
SUMTER COUNTIES...
AT 422 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM WESLEY
CHAPEL TO ZEPHYRHILLS MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING
FROM 9 MILES WEST OF ZEPHYRHILLS TO 7 MILES SOUTHEAST OF
ZEPHYRHILLS...MOVING NORTHEAST AT 20 MPH...WILL AFFECT WESLEY
CHAPEL...ZEPHYRHILLS...ZEPHYRHILLS MUNICIPAL AIRPORT AND CRYSTAL
SPRINGS...UNTIL 515 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 279 AND 309.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 27 AND 38.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2861 8221 2849 8195 2835 8194 2835 8187
2837 8185 2837 8179 2835 8178 2835 8166
2833 8165 2829 8165 2802 8203 2823 8248
TIME...MOT...LOC 2022Z 233DEG 19KT 2828 8231 2820 8206Lightning, Pinellas
- When
- October 14, 4:00 PM EST
- Where
- Pinellas County, 1.48 mi S of Ozona
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 28.049, -82.775
Pinellas County Emergency Management reported a fire to a shed in Dunedin, believed to be caused by a lightning strike. The call was received by 911 at 5:08 pm EDT.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, October 14, 2014$367,000 · EF1 · 23 events
- Tornado and Flash Flooding in North Carolina, October 14 to 15, 2014$58,000 · EF0 · 11 events
- Damaging Winds and High Wind in Virginia, October 14 to 15, 2014$46,000 · 60 kt wind · 11 events
- Damaging Winds and High Wind in North Carolina, October 14, 2014$65,000 · 65 kt wind · 3 events
- Strong Wind in Wisconsin, October 14, 2014$45,000 · 6 events
- High Wind in South Carolina, October 14, 2014$18,000 · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Florida, October 14, 2014$3,000 · 50 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 14, 20149 events
- Damaging Winds and Lightning Strikes in Georgia, October 14, 2014$2,000 · 60 kt wind · 9 events
- Tornadoes and Damaging Winds in South Carolina, October 14, 2014$1,000 · EF0 · 5 events
- Damaging Winds in South Carolina, October 14, 201450 kt wind · 4 events
- Damaging Winds in Georgia, October 14, 201450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539938.